In a previous post on this blog, I reported a patient who had psoriasis, granuloma annulare (GA), and alopecia areata. I recently saw two more cases where psoriasis was coincidentally associated with GA.
Case 1. A middle-aged lady was referred by her primary care doctor for a rash on the legs. Some of the spots were red and scaly, but others were red but smooth and showed some clearing in the center. Naturally, I thought that psoriasis, eczema, and fungal infection were possible, but also had to consider GA and cutaneous T-cell lymphoma.
I performed skin biopsies on two lesions that had these different characteristics, even though they were very close together. One biopsy showed psoriasis, the other, GA. When the patient returned for the report, we considered therapies that might help both skin diseases, for example, a potent topical steroid or ultra-violet light therapy. She thoughtfully asked, what would happen when the two diseases met, since they were already in such close proximity on her legs. I answered, admittedly tongue-in-cheek, that perhaps they would neutralize each other because they are the result of different types of inflammation in the skin.
Here’s a little science: you can skip to the next paragraph if you want to get to the clinical outcome. Psoriasis of course is quite common, affecting about 2.5% of US persons. It is believed to have a genetic basis that leads to a type of inflammation in skin and joints caused by T-helper-17 white blood cells. GA, on the other hand, is much less common and is considered to be an allergic reaction to some unknown antigen, sometimes bug bites, that leads to inflammation in skin caused by T-helper 1 white blood cells. In the case of psoriasis, the inflammation results in the rapid growth of skin cells in the epidermis. In the case of GA, the inflammation leads to the gradual degradation of the connective tissue (collagen and elastin) in the dermis, which is below the epidermis.
Short story: clobetasol ointment cleared both diseases from the legs.
Longer, more realistic, complicated story: The two skin diseases seemed to “retreat” from the therapy. After the legs cleared, she developed typical red scaly psoriasis patches on the soles of her feet. I treated this with bath-PUVA which was partially successful. Later, new classic ring-like lesions appeared on her back. Since these were not causing any symptoms and she couldn’t see or reach them, we decided not to treat.
Case 2. I encountered another case of the coexistence of psoriasis and generalized granuloma annulare (GA). This patient reported that when her psoriasis was treated with the injectable biologic drug called Humira, the GA also cleared.
Comment: It is known that there are elevated levels of an inflammatory chemical called tumor necrosis factor (TNF) in the skin of psoriasis and in the joints of psoriatic arthritis. Humira is an antibody that blocks the effects of TNF. We don’t know the cause of GA, but perhaps TNF plays a role in the inflammation of the skin in this disease too.